Author Topic: Withdrawal from Medrol, Methylprednisolone  (Read 498 times)

Carolina

  • Hero Member
  • *****
  • Posts: 5264
  • —if it ain't one thing, it's another." Roseanne R.
Withdrawal from Medrol, Methylprednisolone
« on: April 29, 2017, 07:00:27 AM »
Dearest Sjogren's Angels:

My IgG has reached 835, up from 333 in 2011.  In order to tolerate my IVIG I have been taking a low dose of Medrol (Methylprednisolone) regularly to deal with the fact that 48 hours after IVIG my immune system mounts an attack which results in pain, fatigue, depression and itching and burning skin.

Now, however, I am having some skin thinning and blood vessel weakness, and my Immunologist wants me to wean off the steroid, to see if my Immune System has calmed down now that it is stronger. ?????

And of course because of the side effects I am exhibiting.

Has anyone else done this?  What was it like.  I am starting as she prescribed of course, but I am naturally anxious about what it will be like coming off the steroid.

My Immunologist will meet with me every three months, and this will be a very slow process.

Wish me luck and let me know if you have any experience with this.

Hugs, Elaine
Female-75-CVID-pSJS-IC-PN-CAD-Osteoarthritis-COPD-SFN-IBS-Knee/Shoulder Degeneration-Intertrigo,Act.Purpura-Anemia-Copper Def-Raynaud's-Meniere's-Hiatal Hernia-IVIG-Gamunex-Medrol-Gabapentin-Atenolol-Pilocarpine-Copper-Amitriptyline-Nasonex-Lipitor-Estrogel-B-12-Iron-D-Mannose-NAC-Co-Q10-D3-FishOil

Linda196

  • Administrator
  • Hero Member
  • *****
  • Posts: 4960
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #1 on: April 29, 2017, 07:46:38 AM »
I've been taking low dose Prednisone for nearly 14 years, with burst and taper dosing when necessary.

Every couple of years I wean down to off, to make sure my adrenals can cope. We pick a time when my symptoms are mild, and I have a Cortisol challenge test done midway in the wean to verify adrenal function. It takes me from 2 to 3 months, putting up with a mild exacerbation of symptoms (headache, low fever, joint and muscle aches, and of course, the dryness), and if they get too problematic, or blood values climb, we go back to full dosing and try again later.

Once off, I stay off until symptoms require a return, so far the longest I've been off Prednisone is 3 months, and at that time, it was the appearance of a new diagnosis that drove me back, when I developed PMR.

Please check out our home page at http://www.sjogrensworld.org/index.html {{INCLUDES A LINK TO AMAZON SHOPPING!!}}
; and live chat at https://kiwiirc.com/client/irc.dal.net/#SjogrensWorld

Carolina

  • Hero Member
  • *****
  • Posts: 5264
  • —if it ain't one thing, it's another." Roseanne R.
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #2 on: May 01, 2017, 06:44:21 AM »
Dear Linda,

Thanks so much for your reply!   I am encouraged by your words, even tho' they describe the challenge of withdrawal. 

I will know rather quickly if my Immune Disorder, which causes my Immune System to attack my own body, is mounting an attack after every IVIG.  I have the IVIG every four weeks.

That is the test, because I need the IVIG more than I fear thinning skin and blood vessels.  Although those are dangerous, of course, especially the blood vessel thinning.

Oh, well, it's always something, isn't it!

Hugs,  Elaine
Female-75-CVID-pSJS-IC-PN-CAD-Osteoarthritis-COPD-SFN-IBS-Knee/Shoulder Degeneration-Intertrigo,Act.Purpura-Anemia-Copper Def-Raynaud's-Meniere's-Hiatal Hernia-IVIG-Gamunex-Medrol-Gabapentin-Atenolol-Pilocarpine-Copper-Amitriptyline-Nasonex-Lipitor-Estrogel-B-12-Iron-D-Mannose-NAC-Co-Q10-D3-FishOil

trc1962

  • Sr. Member
  • ****
  • Posts: 297
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #3 on: May 16, 2017, 09:01:25 PM »
The key for me when I have weaned off in the past and am currently doing is to go very slowly down. If I don't go super slow I feel like I have a bad flu with the aches and pain and the headaches can be awful. Other than that it hasn't been too bad.

Carolina

  • Hero Member
  • *****
  • Posts: 5264
  • —if it ain't one thing, it's another." Roseanne R.
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #4 on: May 17, 2017, 05:19:13 AM »
Hi trc, thanks for your support.   I'm going 'super slow' I think.  But I have the symptoms you described.
So perhaps it isn't 'super slow' after all.

The problem is that my skin is 'tearing' easily, and the veins in my arms are rather fragile.   So this must be done.

I was on 2 mg daily for 14 days, and 2 mg alternating with 0 mg for 14 days.

Now I'm on 2 mg alternating with 1 mg for 14 days, and 1 mg alternating with 0 mg for 14 days.

So I guess I cut my dosages almost in half.  No wonder I have symptoms.  And yet the dosage was so low to begin with!  And my Immunologist is super concerned that I'm having side effects (or perhaps side effects plus age 75?) even at the low dose.

The true test will be to see what happens after tomorrow when I have my first IVIG since the reduction.  After all I take the Medrol (form of prednisone) BECAUSE if have a difficult reaction to  IVIG without it, enough to stop taking IVIG.  So in order to tolerate IVIG I had low dose Medrol all of the time.

I hope I don't have the 48 hour reaction.  I just don't need more complications in my life.  And I would like to 'rest' from Prednisone for a while, if possible.

It is truly always something.  I had one day, two days ago of complete and total exhaustion, which threw me back to my worst 'flare' days.

Oh well, we take it one day at a time, thank goodness.

Hugs,  Elaine
Female-75-CVID-pSJS-IC-PN-CAD-Osteoarthritis-COPD-SFN-IBS-Knee/Shoulder Degeneration-Intertrigo,Act.Purpura-Anemia-Copper Def-Raynaud's-Meniere's-Hiatal Hernia-IVIG-Gamunex-Medrol-Gabapentin-Atenolol-Pilocarpine-Copper-Amitriptyline-Nasonex-Lipitor-Estrogel-B-12-Iron-D-Mannose-NAC-Co-Q10-D3-FishOil

quietdynamics

  • Hero Member
  • *****
  • Posts: 2383
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #5 on: May 17, 2017, 09:45:36 AM »


The only way to try to ascertain possible cause is tappering off med.

Before ever having tried prednisone, Medrol. I had tearing skin, loss if fat under skin (all over) and vessels which would rupture (so 1st time in life started using foundation makeup in my 50's)

Our bodies take these roller coaster rides ... a warning or scant nod of permission would be appreciated from 'this occupant'  ???

Could someone order all of us a "reset button"???????? 
Sjogrens ANA 1:640; SS-A/B+; Fibro; IBS; Neuro symptoms,Thyroid Anti-bodies; Ocular Rosacea, Livedo reticularis,

"You can't have a positive life with a  negative mind"

Carolina

  • Hero Member
  • *****
  • Posts: 5264
  • —if it ain't one thing, it's another." Roseanne R.
Re: Withdrawal from Medrol, Methylprednisolone
« Reply #6 on: May 17, 2017, 02:54:24 PM »
Yes QD, a reset button.  And the ability to really see the forest for the trees, or is it the trees for the forest in my case?

I just slept ALL AFTERNOON.  I figured out that the days that I have the 'old' 2 mg, I do fine, then the next day  at 1 mg, I crash to the floor.  I was so miserable I took two Aleve (yes my old wonderful go-to medication that was giving me an ulcer after 20 years) and two Tylenol, laid down, and the afternoon was gone, after THE CRAZIEST DREAMS.  I have nothing but crazy dreams now, it seems.

So, will I sleep tonight?  Honestly, right now I don't care.   I don't care about anything.  The late afternoon is bright sun out my window, I don't feel absolutely awful, in fact, I'm not sure how I feel, which is a good thing, right?

And I'll have a piece of left over pizza for dinner (my fav.)

Another day 2/3 gone, and I missed 5 hours of it.

Now let's see how the night goes.

What a long strange trip it is.

Hugs,  Elaine
Female-75-CVID-pSJS-IC-PN-CAD-Osteoarthritis-COPD-SFN-IBS-Knee/Shoulder Degeneration-Intertrigo,Act.Purpura-Anemia-Copper Def-Raynaud's-Meniere's-Hiatal Hernia-IVIG-Gamunex-Medrol-Gabapentin-Atenolol-Pilocarpine-Copper-Amitriptyline-Nasonex-Lipitor-Estrogel-B-12-Iron-D-Mannose-NAC-Co-Q10-D3-FishOil